Mississippi, 2004

Damaging Wind in Mississippi, July 16, 2004

July 16, 2004 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 16, 1:27 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 1:27 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
227 PM CDT FRI JUL 16 2004

.DISCUSSION...

EARLY THIS AFTERNOON THERE WAS A SURFACE FRONTAL BOUNDARY STRETCHING
FROM SOUTHERN GEORGIA THROUGH CENTRAL MISSISSIPPI AND ARKANSAS WITH
AN AREA OF HIGH PRESSURE OVER THE GULF OF MEXICO.  DEW POINTS
GENERALLY WERE IN THE MID 70S ACROSS THE PCWA.  ALOFT THERE WAS A
JET STRETCHING FROM THE UPPER MISSISSIPPI VALLEY INTO GEORGIA AND
SHORT WAVES SLIDING SOUTHEASTWARD ACROSS THE MID-MISSISSIPPI VALLEY
INTO MISSISSIPPI AND ALABAMA.  LI/S RANGED FROM -6 TO -10 IN THE
AREA.  THIS MORNING/S KSIL SOUNDING SHOWED PRECIP WATER OF 1.98
INCHES AND A CAPE OF 5500 J/KG.  THERE REMAINS A SLIGHT CHANCE OF
SOME OF THE PULSE THUNDERSTORMS BECOMING SEVERE.

THE SURFACE BOUNDARY SHOULD SLIDE THROUGH THE AREA ON SUNDAY WITH
SURFACE WINDS TURNING TO THE NORTH.  THE UPPER-LEVEL TROUGH WILL
PULL INTO THE EASTERN U.S. EARLY NEXT WEEK AS SURFACE HIGH PRESSURE
BUILDS INTO THE LOWER MISSISSIPPI VALLEY FROM THE WEST.  CHANCES OF
SHOWERS AND THUNDERSTORMS WILL REMAIN HIGHER THAN CLIMO THROUGH
EARLY SUNDAY.  ONLY ISOLATED ACTIVITY IS EXPECTED MONDAY THROUGH
WEDNESDAY.

&&

.PRELIMINARY POINT NUMBERS...
MCB  75 90 72 91 / 20 50 40 20
BTR  77 91 74 91 / 20 50 40 20
MSY  78 90 76 90 / 20 40 50 40
GPT  79 89 75 89 / 20 40 50 40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

25
Hazardous weather outlook, Jul 16, 10:00 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI JUL 16 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-171200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. ANY SEVERE
THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...HEAVY RAIN WITH LOCALIZED MINOR FLOODING...AND
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. SOME
THUNDERSTORMS ON SATURDAY MAY BE SEVERE CAUSING DAMAGING WINDS...
LARGE HAIL...AND TORNADOES. ONLY ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE SUNDAY. ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY OVER EXTREME SOUTHEAST LOUISIANA. SCATTERED THUNDERSTORMS
WILL RETURN ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...ARE
NOT REQUESTED AT THIS TIME.

25

In the hours before

Special weather statement, Jul 16, 5:00 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT FRI JUL 16 2004

MSZ077-162345-
PEARL RIVER-
600 PM CDT FRI JUL 16 2004

...STRONG THUNDERSTORM MOVING INTO NORTHEAST PEARL RIVER COUNTY...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS OF RAIN JUST NORTH OF LUMBERTON
MISSISSIPPI. THIS THUNDERSTORM WAS MOVING SOUTH SOUTHEAST AT 25 MPH
AND WILL AFFECT AREAS NORTH AND NORTHEAST OF POPLARVILLE...INCLUDING
HILLSDALE AND RED TOP...THROUGH 645 PM. WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THIS THUNDERSTORM.
Special weather statement, Jul 16, 5:37 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
637 PM CDT FRI JUL 16 2004

MSZ077-170015-
PEARL RIVER-
637 PM CDT FRI JUL 16 2004

...STRONG THUNDERSTORMS MOVING ACROSS NORTH PEARL RIVER COUNTY...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING ACROSS NORTHERN PEARL
RIVER COUNTY NORTH OF HIGHWAY 26. THESE THUNDERSTORMS WERE
MOVING SOUTH SOUTHEAST AT 25 MPH AND WILL PRODUCE FREQUENT
LIGHTNING...BRIEF HEAVY DOWNPOURS OF RAIN...AND POSSIBLY STRONG GUSTY
WINDS TO 45 MPH AS THEY AFFECT AREAS AROUND THE COMMUNITIES OF
POPLARVILLE...WHITE SAND...AND MCNEILL THROUGH 715 PM.
Special weather statement, Jul 16, 6:09 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
709 PM CDT FRI JUL 16 2004

MSZ080-081-170045-
HANCOCK-HARRISON-
709 PM CDT FRI JUL 16 2004

...THUNDERSTORMS MOVING INTO NORTHERN HANCOCK AND HARRISON
COUNTIES...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS EXTENDING ACROSS SOUTHEAST PEARL RIVER
COUNTY AND SOUTHWEST STONE COUNTY MOVING SOUTH SOUTHEAST INTO
NORTHERN SECTIONS OF HANCOCK AND HARRISON COUNTIES. THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS
OF RAIN...AND POSSIBLY GUSTY WINDS AS THEY AFFECT AREAS NORTH OF
INTERSTATE 10 INCLUDING THE COMMUNITIES OF SAUCIER...NECAISE...
SELLERS AND LIZANA THROUGH 745 PM.
Special weather statement, Jul 16, 6:37 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
737 PM CDT FRI JUL 16 2004

MSZ080-081-170130-
HANCOCK-HARRISON-
737 PM CDT FRI JUL 16 2004

...THUNDERSTORMS MOVING ACROSS HANCOCK AND HARRISON COUNTIES...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE LEADING EDGE OF A CLUSTER OF THUNDERSTORMS EXTENDING FROM JUST
NORTH OF GULFPORT TO NORTH OF KILN. THESE THUNDERSTORMS WERE
MOVING SOUTH SOUTHEAST AT 25 MPH AND WILL PRODUCE FREQUENT
LIGHTNING...HEAVY DOWNPOURS OF RAIN...AND WIND GUSTS UP TO 35 MPH AS
THEY AFFECT AREAS AROUND GULFPORT...BILOXI...DIAMONDHEAD AND BAY ST.
LOUIS THROUGH 830 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walthall

When
July 16, 6:50 PM CST
Where
Walthall County, 2 mi N of Tylertown
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
NEWSPAPER
Coordinates
31.150, -90.150

Thunderstorm winds blew down a few trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412541.